Alert archive / Alaska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Anchorage, AK
NWS Anchorage, AK issued this severe thunderstorm warning at Jul 5, 2008, 6:17 PM AKDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 6:17 PM AKDT (02:17 UTC)
- Expired
- Jul 5, 2008, 7:15 PM AKDT
- In force
- 58 min
- Issued by
- NWS Anchorage, AK
- Area
- Storm-based polygon
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bethel, (PBET), launched 00:00Z, 2.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1591 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUAK58 PAFC 060218 SVRAFC AKZ155-060315- /O.NEW.PAFC.SV.W.0001.080706T0217Z-080706T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ANCHORAGE AK 617 PM AKDT SAT JUL 5 2008 THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KUSKOKWIM DELTA AREA OF ALASKA... * UNTIL 715 PM AKDT * AT 612 PM AKDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND GUSTY WINDS TO 45 MPH. THIS STORM WAS LOCATED OVER KUSKOKWIM DELTA...OR 20 MILES EAST OF AKIACHAK...AND MOVING SOUTHWEST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED . LAT...LON 6093 16088 6093 16051 6075 16052 6075 16088 TIME...MOT...LOC 0217Z 033DEG 35KT 6085 16087 $$ RMC/LK
1 follow-up statement
000
WWAK58 PAFC 060233 CCA
SVSAFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
633 PM AKDT SAT JUL 5 2008
AKZ155-060315-
/O.CON.PAFC.SV.W.0001.000000T0000Z-080706T0315Z/
KUSKOKWIM DELTA AK-
633 PM AKDT SAT JUL 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM AKDT
FOR KUSKOKWIM DELTA...
AT 624 PM AKDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND 50 MPH WINDS. THIS STORM WAS LOCATED OVER KUSKOKWIM DELTA...OR
16 MILES EAST OF AKIACHAK...MOVING SOUTHWEST AT 40 MPH.
LAT...LON 6088 16058 6074 16072 6074 16080 6077 16088
6084 16090 6086 16086 6091 16088 6092 16085
TIME...MOT...LOC 0233Z 033DEG 35KT 6072 16104
$$
RMC/LRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:00 PM AKDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 5, 1:00 PM AKDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 100 PM AKDT SAT JUL 5 2008 .MODEL DISCUSSION... MODELS IN GOOD AGREEMENT IN THE SHORT TERM. MAIN ISSUE IS THE MID RANGE. GFS HAS BEEN VERY CONSISTENT BUT IS THE OUTLIER. SINCE THIS IS TYPICALLY ITS GLITCH PERIOD WILL LEAN MORE TOWARD THE EC FOR NOW FOR THE UPCOMING SIBERIAN LOW THAT DROPS INTO THE BERING. .ANALYSIS AND UPPER LEVELS... A LOW SOUTH OF SAND POINT CONTINUES TO BRING MORE RAIN TO KODIAK AND INTO THE AK PENN. A BROAD AREA OF LOW PRESSURE ACROSS THE GULF OF ALASKA WILL PERSIST THROUGH THE WEEKEND. FOR NOW ITS BIGGEST IMPACT IS THE SHORTWAVES CIRCULATING AROUND IT. ONE IS CURRENTLY OVER THE SUSITNA VALLEY AND MOVING WEST BRINGING SHOWERS AND INSTABILITY IN ITS WAKE AS IT CLEARS OUT THIS AFTERNOON. ANOTHER WAVE WILL MOVE IN FROM THE YUKON THIS AFTERNOON AND RIDE ALONG THE THERMAL TROUGH THAT IS SETTING UP ALONG THE ALASKA RANGE. ISOLATED THUNDERSTORMS HAVE ALREADY BEGUN TO POP ALONG THE ALASKA RANGE NORTH OF THE COPPER RIVER VALLEY AND INTO THE Y-K DELTA NEAR THE KUSKOKWIM BAY. .SHORT TERM FORECAST... SOUTHCENTRAL AND SOUTHWEST ALASKA... NUMEROUS THUNDERSTORMS ARE EXPECTED FROM THE COPPER RIVER BASIN...STRETCHING ALONG THE ALASKA RANGE TO THE KUSKOKWIM DELTA AND AS FAR SOUTH AS THE ANCHORAGE BOWL. STABILITY INDICES ARE CERTAINLY SUFFICIENT FOR STRONG THUNDERSTORMS...WITH A LACK OF STRONG SHEAR THE ONLY DETERRING FACTOR TO A FEW POTENTIALLY SEVERE STORMS. CAPES ARE FORECAST UP TO 1500 J/KG IN THE KUSKOKWIM AND SUSITNA VALLEYS WITH LI NEAR -7 C. YET ANOTHER WAVE TAKES A SIMILAR PATH ON SUNDAY...BUT WITH PLENTY OF CONVECTIVE DEBRIS HANGING AROUND...A MORE STABLE, STRATIFORM RAIN EVENT MAY TAKE SHAPE FOR MUCH OF SOUTHCENTRAL. FEWER THUNDERSTORMS ON SUNDAY WILL BE DUE TO THE FACT THAT THE THERMAL TROUGH WILL BE PUSHED FURTHER NORTH. THE EXCEPTION WILL BE FOUND IN SOUTHWEST AK FROM THE KUSKOKWIM VALLEY TO THE Y-K DELTA AND BRISTOL BAY WHERE THE FRONT WILL REMAIN FIRMLY ENTRENCHED FOR ONE MORE DAY. BERING SEA...NORTHERLY FLOW WILL DOMINATE THE BERING BEHIND THE DEPARTING LOW. SHOWERS WILL CONTINUE ALONG THE BERING SIDE OF THE AKPENN AND EASTERN ALEUTIANS WITH THE EVER PRESENT FOG MAINTAINING ITS GRASP ON THE AREA. HIGH PRESSURE IN THE WESTERN BERING BUILDS INTO THE CENTRAL BERING AHEAD OF A STRONG FRONT POISED TO DROP SOUTH ON TUESDAY. EXTENDED...THE LOW IN THE SOUTHERN GULF BECOMES VERTICALLY STACKED BY MONDAY AND THUS WILL BE A SLOW MOVER. THIS MEANS PERIODIC WAVES APPROACHING SOUTHCENTRAL FROM THE EAST PROMPTING SCATTERED TO NUMEROUS SHOWER ACTIVITY. BY MID-WEEK...THE MAINLAND SEES RIDGING IN-BETWEEN THE DEPARTING LOW IN THE YUKON AND A STRONG LOW DROPPING INTO THE CENTRAL BERING. MODELS HAVE BEEN MORE CONSISTENT OVER THE PAST COUPLE OF RUNS DROPPING THE LOW INTO THE CENTRAL BERING BRINGING PLENTY OF RAIN...WIND AND COOLER TEMPS. QUESTIONS ARISE BY WEEKS END AS TO IF THE LOW DROPS SOUTH OF THE ALEUTIAN CHAIN OR DRIFT EAST. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE. MARINE...NONE FIRE WEATHER...NONE. RW JUN 08
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:00 PM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Jul 5, 7:19 PM AKDT | Severe Thunderstorm Warning | AFC | 56 min | |
| Jul 5, 7:19 PM AKDT | Severe Thunderstorm Warning | AFC | 56 min | |
| Jul 5, 8:18 PM AKDT | Severe Thunderstorm Warning | AFC | 42 min | |
| Jul 6, 8:49 AM AKDT | Dense Fog Advisory | AFC | 2 hr | |
| Jul 6, 1:25 PM AKDT | Small Craft Advisory | AFC | 15 hr |
Nearby
Severe Thunderstorm Warnings in Alaska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.